Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Wakefield, VA

April 16, 201112 counties in Virginia; Gates County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 16, 2011, 8:13 PM EDT for 12 counties in Virginia; Gates County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2011, 8:13 PM EDT (00:13 UTC)
Expired
Apr 16, 2011, 8:45 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gates County, NC, City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Poquoson, VA, City of Portsmouth, VA, City of Suffolk, VA, Gloucester County, VA, Isle of Wight County, VA, Mathews County, VA, Middlesex County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:20 PM EDTTSTM WND DMG5 Nnw Downtown Suffolk, VATREES DOWN ON MATOAKA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:02 PM EDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 537 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
537 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS51 KAKQ 170013
SVRAKQ
NCC073-VAC073-093-115-119-199-550-650-700-710-735-740-800-170045-
/O.NEW.KAKQ.SV.W.0047.110417T0013Z-110417T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
813 PM EDT SAT APR 16 2011

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GATES COUNTY IN NORTHEAST NORTH CAROLINA...
  SOUTHEASTERN GLOUCESTER COUNTY IN SOUTHEAST VIRGINIA...
  EAST CENTRAL ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA...
  MATHEWS COUNTY IN EASTERN VIRGINIA...
  EXTREME SOUTHEASTERN MIDDLESEX COUNTY IN EASTERN VIRGINIA...
  SOUTHEASTERN YORK COUNTY IN SOUTHEAST VIRGINIA...
  NORTHWESTERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA...
  CITY OF NEWPORT NEWS IN VIRGINIA...
  NORTHWESTERN CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
  CITY OF POQUOSON IN VIRGINIA...
  WESTERN CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...

* UNTIL 845 PM EDT

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DELTAVILLE TO HOLLAND...AND
  MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POQUOSON...NORTHAMPTON...NEW POINT COMFORT AND LANGLEY AFB AROUND
  820 PM EDT.
  WESTERN BRANCH...HAMPTON...GRAND VIEW AND FORT MONROE AROUND 830 PM
  EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WILROY...SUFFOLK AIRPORT...PEARY...NURNEY...NEW POINT...MESSICK...
MAGNOLIA...LANGLEY VIEW...HOBSON AND SAUNDERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3644 7683 3757 7633 3757 7630 3741 7624
      3730 7627 3730 7628 3736 7635 3736 7641
      3730 7637 3717 7638 3718 7635 3712 7627
      3699 7629 3698 7630 3700 7633 3699 7637
      3695 7637 3696 7631 3653 7653
TIME...MOT...LOC 0014Z 252DEG 49KT 3755 7624 3664 7669
WIND...HAIL 60MPH 1.00IN

$$

ALBRIGHT
1 follow-up statement
915 
WWUS51 KAKQ 170040
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
840 PM EDT SAT APR 16 2011

NCC073-VAC073-093-115-119-199-550-650-700-710-735-740-800-170050-
/O.EXP.KAKQ.SV.W.0047.000000T0000Z-110417T0045Z/
GATES NC-CITY OF NORFOLK VA-CITY OF SUFFOLK VA-CITY OF CHESAPEAKE VA-
MATHEWS VA-GLOUCESTER VA-CITY OF POQUOSON VA-YORK VA-
CITY OF HAMPTON VA-CITY OF PORTSMOUTH VA-MIDDLESEX VA-
ISLE OF WIGHT VA-CITY OF NEWPORT NEWS VA-
840 PM EDT SAT APR 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF NEWPORT NEWS...EAST
CENTRAL ISLE OF WIGHT...EXTREME SOUTHEASTERN MIDDLESEX...NORTHWESTERN
CITY OF PORTSMOUTH...CITY OF HAMPTON...SOUTHEASTERN YORK...CITY OF
POQUOSON...SOUTHEASTERN GLOUCESTER...MATHEWS...NORTHWESTERN CITY OF
CHESAPEAKE...CITY OF SUFFOLK...NORTHWESTERN CITY OF NORFOLK AND NORTH
CENTRAL GATES COUNTIES WILL EXPIRE AT 845 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 3644 7683 3757 7633 3757 7630 3741 7624
      3730 7627 3730 7628 3736 7635 3736 7641
      3730 7637 3717 7638 3718 7635 3712 7627
      3699 7629 3698 7630 3700 7633 3699 7637
      3695 7637 3696 7631 3653 7653
TIME...MOT...LOC 0040Z 252DEG 49KT 3766 7581 3675 7627

$$

ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:41 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 16, 4:41 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT SAT APR 16 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE AREA AND OFF THE COAST THIS
EVENING INTO TONIGHT. HIGH PRESSURE BUILDS ACROSS THE MID ATLANTIC
AND SOUTHEAST SUNDAY INTO MONDAY...THEN REMAINS ANCHORED OFF THE
MID ATLANTIC AND SOUTHEAST COAST MONDAY NIGHT INTO WEDNESDAY.
ANOTHER COLD FRONT WILL APPROACH FROM THE WEST LATE WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR ALL AREAS EXCEPT
THE LWR MD AND VA ERN SHR. AREA OF SHOWERS AND STRNG TO SEVERE
TSTMS WELL IN ADVANCE OF COLD FRNT...WAS MOVNG INTO CNTRL/SCNTRL
VA AND INTERIOR NE NC LATE SAT AFTN. POSSIBILITY OF DAMAGING WNDS
AND TORNADOES EXIST IN THE WATCH AREA INTO THIS EVENG...AS THESE
STORMS MOVE ENE ACRS THE REGION. GREATEST THREAT FOR DAMAGING WNDS
OR TORNADOES LUKS TO BE OVR SRN/SE VA AND NE NC WHERE BEST
INSTABILITY AND FAVORABLE WND SHEAR PROFILES EXIST.

COLD FRNT WILL PUSH SHOWERS AND STORMS OFF THE CST LATER THIS
EVENG...WITH W WNDS USHERING DRIER AIR AND CLRG SKY OVRNGT INTO
SUN MORNG. MIN TEMPS RANGING FM THE MID 40S TO LWR 50S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
DRY WX IN STORE FOR THE REGION SUN THRU TUE...AS HI PRES BLDS ACRS
THE GULF CST STATES AND OFF THE MID ATLC AND SE CST. A WRM FRNT
WILL LINGER NEAR OR JUST N OF EXTRM NRN CNTIES MON THRU TUE. THIS
WILL LIKELY PRODUCE A LITTLE MORE CLDINESS IN THESE AREAS THRU THE
PERIOD...BUT OTHRWISE...WILL KEEP FCST DRY. SNY OR MSTLY SNY AND
BREEZY (ESPLY ACRS NRN CNTIES) ON SUN...WITH MAX TEMPS IN THE MID
60S TO LWR 70S.

MSTLY CLR OR PRTLY CLDY SUN NGT THRU TUE. LOWS SUN NGT IN THE MID
40S TO LWR 50S. INCRSNGLY WRMER MON AND TUE. HIGHS ON MON RANGING
THRU THE 70S...AND IN THE MID 70S TO LWR 80S ON TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BERMUDA RIDGE DOMINATES WED. KEPT SLGHT CHC DIURNAL POPS ACROSS NWRN
CNTYS FOR ANY CONVECTION THAT DVLPS ALONG LEE TROF. HIGHS U70S-L80S.

MODELS NOW FASTER WITH THE NXT CDFRNTL PASSAGE. BNDRY PROGGED ACROSS
RGN WED NITE SLIDING S INTO CAROLINAS THURSDAY. WILL HAVE CHC POPS
THIS THE FROPA. LOWS 55-60. MODELS DIFFER ON JUST HOW S BNDRY GETS
THU AND THU NITE B4 RETURNING N AS A WRM FRNT FRIDAY. HIGH PRS TO
THE N SHUD DRY OUT THE LWST LAYERS. HAVE TAKEN POPS OUT AND BUT KEPT
IN M CLDY AS MSTR PROGGED AT DIFFERENT LVLS. COOLER THU WITH HIGHS
IN THE 60S AT THE COAST...70-75 INLAND. LOWS THU NITE U40S-L50S.

CHC POPS RETURN LATE FRI AND FRI NITE AS WRM FRNT LIFTS BACK N OVR
THE RGN. HIGHS IN THE 60S. LOWS IN THE U40S-L50S. CHC POPS CONT NXT
SAT AHEAD ON YET ANTHR CDFRNTL PASSAGE. WRMR WITH HIGHS U60S-M70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
HAVE TRIED TO TIME THE APPRCHG LINE OF CONVECTION BY USING CB
INTO TAF SITES NXT 6 HRS. RIC BTWN 21-00Z...CSTL TAF SITES BTWN
22-02Z. ONLY QSTN WILL BE ANY SUPERCELL TSTRMS THAT DVLP OUT AHEAD
OF THAT LINE AS CRNTLY SEEN ACROSS SRN NC. GUSTY S-SE WNDS CONT TO
INCRS THIS AFTRN AND HAVE INDCTD G40S KTS AS PRS GRDNT CONT TO
TIGHTEN. XCPT MVFR/IFR CIGS AND VSBYS IN ANY TSTRM DUE TO MOIST
ONSHORE FLOW PROVIDING COPIUIS AMTS OF LL MSTR.

PCPN ENDS W-E AFTR FROPA THIS EVE WITHA FEW HR PRD OG GUSTY W WNDS
(15-25 KTS) BUT XPCT CIGS TO RISE INTO VFR RANGE. SKC ALONG WITH
DMNSHG WNDS SUN AS HIGH PRS BLDS INTO RGN.

VFR CONDS INTO MON. MON NGT COULD SEE A PERIOD OF LOWER CLOUDS AS
WARM FRONT LIFTS NORTH THROUGH THE AREA...OTHERWISE VFR CONDS
AGAIN PREVAIL TUE-WED.

&&

.MARINE...
STRNG SE WNDS ATTM...XPCTD TO INCRS FURTHER INTO THIS EVE (AVGG
30-35 KT...PSBL 40-45 KT ESP CNTRL BAY/NRN OCN WTRS)...B4 SWINGING
TO SW (AND DCRSG) POST CDFNT. WSW WNDS TO CONT THROUGH SUN...AND
XPCT CURRENT GALES TO BE REPLACED BY SCAS (BY THAT TIME). PD OF SSW
WNDS MON THROUGH WED AS HI PRES RMNS LCTD OFF SE CST. CDFNT PUSHES
TWD THE NRN WTRS ERY IN THE WK...THEN RETURNS BACK N.

SEAS BUILD TO 10-13 FT OFFSHR...AVG WVS ON THE BAY 4-6 FT...SLO TO
SUBSIDE THROUGH SUN.

&&

.TIDES/COASTAL FLOODING...
TOUGH CALL ON TIDES THROUGH TNGT. CBOFS (NAM BASED) GUID RMNS MUCH
HIGHER COMPARED TO THE MDL (GFS BASED) BY ABT A FOOT. AVGG THE GUID
PRVDS SOLID MINOR FLDG...AND IF ACTUAL TIDE COMES IN CLSR TO THE
HIGHER GUID (ESP AT CAMBRIDGE WHR CBOFS SUGGS 5FT MLLW LVL FOR HIGH
TIDE OVRNGT - WHICH WOULD TOP SVR CRIT OF 4.5 FT MLLW)...LVLS WOULD
BARELY/IF AT ALL TOUCH MOD FLD CRIT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ025.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ024-
     025.
     COASTAL FLOOD WARNING UNTIL 6 AM EDT SUNDAY FOR MDZ021>023.
NC...NONE.
VA...HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ099-100.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ099.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT SUNDAY FOR VAZ074>078-
     085.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>634-650-652-
     654-656-658.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MPR
AVIATION...MPR
MARINE...ALB
TIDES/COASTAL FLOODING...ALB
Hazardous weather outlook, Apr 16, 7:02 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT SAT APR 16 2011

NCZ012-VAZ063-064-070>073-080>083-087>090-092-172315-
NORTHAMPTON NC-HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-079-172315-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-
702 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-172315-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-172315-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
702 PM EDT SAT APR 16 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-656-658-172315-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
702 PM EDT SAT APR 16 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ091-093>098-172315-
YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ100-172315-
NORTHAMPTON VA-
702 PM EDT SAT APR 16 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ074>078-085-172315-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ084-086-172315-
GLOUCESTER-MATHEWS-
702 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-172315-
MARYLAND BEACHES-ACCOMACK-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-172315-
INLAND WORCESTER-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-172315-
DORCHESTER-WICOMICO-SOMERSET-
702 PM EDT SAT APR 16 2011

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, Apr 16, 2:33 PM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT SAT APR 16 2011

VAZ060-065>068-161915-
AMELIA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
233 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS MOVING INTO THE WESTERN PIEDMONT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 25 MILES WEST OF DARLINGTON HEIGHTS TO 36
MILES SOUTHWEST OF BUFFALO SPRINGS...OR FROM 14 MILES SOUTHWEST OF
RED HOUSE TO 27 MILES SOUTHWEST OF VIRGILINA...MOVING EAST AT 50 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  DARLINGTON HEIGHTS AROUND 250 PM EDT...
  HAMPDEN SYDNEY AROUND 255 PM EDT...
  KELLS CORNER AROUND 300 PM EDT...
  RICE AROUND 305 PM EDT...
  JETERSVILLE AROUND 310 PM EDT...
  KENBRIDGE AROUND 315 PM EDT...

EXPECT WIND GUSTS UP TO 50 MPH...DANGEROUS LIGHTNING...HEAVY
DOWNPOURS AND POSSIBLE HAIL IN THE PATH OF THESE STORMS.

LAT...LON 3668 7871 3670 7865 3688 7850 3708 7846
      3709 7850 3713 7853 3715 7861 3719 7865
      3720 7870 3722 7869 3733 7799 3654 7817
      3654 7873 3656 7874

44
Local storm report, Apr 16, 5:23 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     DINWIDDIE               37.08N 77.59W
04/16/2011                   DINWIDDIE          VA   LAW ENFORCEMENT

            POSSIBLE TORNADO DAMAGE TO HOMES IN THE FIVE FORKS AREA.
            ON WHITE OAK RD, SHANNON DRIVE AND WILKERSON DRIVE

&&

RCURRY
Local storm report, Apr 16, 6:20 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             POWHATAN                37.54N 77.92W
04/16/2011  M1.00 INCH       POWHATAN           VA   PUBLIC

0535 PM     HAIL             POWHATAN                37.54N 77.92W
04/16/2011  E1.25 INCH       POWHATAN           VA   TRAINED SPOTTER

            HAIL THE SIZE OF A HALF DOLLAR AT 2700 PINE RIDGE LANE

0330 PM     TSTM WND DMG     LUNENBURG               36.96N 78.27W
04/16/2011                   LUNENBURG          VA   LAW ENFORCEMENT

            TREES DOWN

&&

RCURRY
Special weather statement, Apr 16, 8:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
813 PM EDT SAT APR 16 2011

VAZ048-049-063-170045-
FLUVANNA VA-HANOVER VA-LOUISA VA-
813 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS MOVING INTO LOUISA AND FLUVANNA COUNTIES...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF BOSWELLS TAVERN TO 7
MILES WEST OF TROY...OR FROM 18 MILES NORTHWEST OF LOUISA TO 8 MILES
NORTHWEST OF PALMYRA...MOVING EAST AT 60 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  FERNCLIFF AROUND 825 PM EDT...
  LOUISA AROUND 830 PM EDT...
  MINERAL AROUND 835 PM EDT...
  BUMPASS AROUND 840 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3813 7821 3814 7812 3816 7810 3814 7806
      3814 7801 3812 7797 3810 7783 3802 7772
      3800 7765 3796 7762 3787 7765 3793 7838
      3794 7837

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:06 PM EDTSpecial Marine WarningAKQ54 min
Apr 16, 8:13 PM EDTSpecial Weather StatementAKQLouisa32 min
Apr 16, 8:35 PM EDTSpecial Marine WarningAKQ85 min
Apr 16, 8:37 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton23 min
Apr 16, 8:40 PM EDTSpecial Marine WarningAKQ95 min
Apr 16, 9:07 PM EDTSpecial Marine WarningAKQ53 min
Apr 17, 12:11 AM EDTSmall Craft AdvisoryAKQ30 hr
Apr 17, 5:20 AM EDTRiver Flood WarningAKQCumberland, Goochland, Powhatan28 hr
Apr 17, 5:20 AM EDTRiver Flood WarningAKQCity of Richmond10 hr
Apr 17, 5:20 AM EDTRiver Flood WarningAKQChesterfield, Henrico, City of Richmond61 hr
Apr 17, 10:19 AM EDTRiver Flood WarningAKQFluvanna18 hr
Apr 16, 8:08 PM EDTTornado WarningAKQChowan, Pasquotank, Perquimans37 min
Apr 16, 8:11 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Gates, Hertford19 min
Apr 16, 8:31 PM EDTTornado WarningAKQCamden, Currituck, Pasquotank, Perquimans44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.